Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 52, NWS Greenville-Spartanburg, SC

April 28, 1997Anderson County, Pickens County, South Carolina

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Apr 28, 1997, 5:54 PM EDT for Anderson County, Pickens County, South Carolina. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 28, 1997, 5:54 PM EDT (21:54 UTC)
Expired
Apr 28, 1997, 6:30 PM EDT
In force
36 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

Counties Anderson County, SC, Pickens County, SC

The radar

The Greer radar (KGSP), 47 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 6:05 PM EDTHail 0.75Clemson, SC
Apr 28, 6:10 PM EDTHail 1.75Anderson, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.9 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 1997-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 1997-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

598 
WUUS1 KGSP 282155 RRA
SVRGSP
SCC007-077-282230-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
554 PM EDT MON APR 28 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  630 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN  SOUTH CAROLINA
 
   ...WESTERN ANDERSON COUNTY...PICKENS COUNTY
 
THUNDERSTORMS WERE PRODUCING GOLFBALL SIZE HAIL NEAR TOWNVILLE AT 550 PM
EDT IN ANDERSON COUNTY. THIS STORM WAS MOVING NORTHEAST AT 30 MPH AND
SHOULD MOVE INTO THE SOUTHERN PORTION OF PICKENS COUNTY NEAR CLEMSON.
 
PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND
DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR
WITH ANY THUNDERSTORM.
 
 
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 2:15 PM EDT, 3 hours 39 minutes earlier.

Area forecast discussion, Apr 28, 2:15 PM EDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
215 PM EDT MON APR 28 1997

CAE: PROBABLY CAN LET FFA EXPIRE WITH ZFP ISSUANCE...LIKELY POPS
      TONIGHT STILL GOOD.
RAH: PROBABLY CAN LET FFA EXPIRE AT 5 PM...LIKELY POPS ALL AREAS
      TONIGHT.
FFC: FCSTS ON TRACK.

WEDGE ACRS FA SHOWING SIGNS OF BECOMING MORE SHALLOW AS VIS IMAGERY
SHOWS MANY BINOVC DEVELOPING IN MTNS...(18Z AVL MTR OF SCT030 67/62
WITH A SE WIND).  COLD CORE TROUGH ALONG WITH BEST FORCING &
OMEGA STILL PROGGED OVER THE FA LATE TODAY/THIS EVENING FEEL
CONSIDERABLE TSTM DEV STILL LIKELY...HENCE CONTINUATION OF LIKELY
POPS INTO TONIGHT.

AS FAR AS SEVERE THREAT...LATE AM SPC OUTLOOK TOOK MUCH OF FA OUT OF
SLT RISK DUE TO SFC STABLE LAYER...WHICH IS QUITE REASONABLE & STILL
WOULD EXPECT SVR CHANCES TO BE LIMITED TO ALONG & SOUTH OF SFC BNDRY.

FFA WISE...STEADY SUBSTANTIAL PCPN HAS CLEARED FA & ALTHOUGH HAD SOME
URBAN FLOODING PROBS THIS AM & RNFL TOTALS UPWARDS OF 2...FEEL
CONVECTIVE NATURE OF PCPN TONIGHT SHOULD KEEP ANY PROBLEMS LOCALIZED.

UPPER LOW WILL CONTINUE TO OPEN & PASS EAST OF FA BY 12Z TUE WITH
SYNOPTIC SUBSIDENCE GIVING RETURN TO SUNSHINE & NEAR SEASONABLE
READINGS.  PATTERN REMAINS PROGRESSIVE FOR THE NEXT SVRL DAYS
AS OUR NEXT WX MAKER DIVES DIVES INTO NATIONS MIDSECTION WEDNESDAY
BRINGING OUR NEXT PCPN CHC WED NITE OR THURSDAY.

GSP  55/68/53/76  7300
AVL  51/64/48/74  7200
CLT  56/67/54/77  7300

CSH

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 5:48 PM EDTSevere Thunderstorm WarningGSPOconee42 min
Apr 28, 6:28 PM EDTSevere Thunderstorm WarningGSPAbbeville47 min
Apr 28, 7:48 PM EDTTornado WarningGSPLaurens27 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.